Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 4, NWS Dodge City, KS

April 2, 201013 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 2, 2010, 4:42 PM CDT for 13 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2010, 4:42 PM CDT (21:42 UTC)
Expired
Apr 2, 2010, 8:00 PM CDT
In force
3 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WWUS83 KDDC 022142
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
442 PM CDT FRI APR 2 2010

...EXTREME FIRE DANGER EXPECTED LATE THIS AFTERNOON AND AGAIN ON
SATURDAY...

.VERY DRY AIR HAS REMAINED OVER WESTERN KANSAS THIS
AFTERNOON...AND WITH TEMPERATURES RISING INTO THE UPPER 50S AND
LOW 60S...RELATIVE HUMIDITY VALUES HAVE FALLEN BELOW 15 PERCENT.
WITH A WEAK COLD FRONT COMING THROUGH...NORTHWEST WINDS HAVE
STARTED TO GUST FREQUENTLY ABOVE 25 MPH. TOMORROW...A SURFACE
TROUGH WILL FORM OVER EASTERN COLORADO LATE SATURDAY MORNING. THIS
WILL CAUSE THE PRESSURE GRADIENT TO TIGHTEN ACROSS WESTERN KANSAS
AND WINDS WILL STRENGTHEN. RELATIVE HUMIDITIES WILL DROP TO
NEAR...OR EVEN BELOW...15 PERCENT DURING THE AFTERNOON. THIS WILL
RESULT IN AN EXTREMELY HIGH FIRE DANGER.

KSZ061-062-074>076-084>087-030545-
/O.NEW.KDDC.FW.W.0004.100402T2142Z-100403T0100Z/
/O.CON.KDDC.FW.A.0004.100403T1800Z-100404T0100Z/
HAMILTON-KEARNY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-MEADE-
442 PM CDT FRI APR 2 2010 /342 PM MDT FRI APR 2 2010/

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY
AFTERNOON THROUGH SATURDAY EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...61...62...74...75...76...84...85...86...87

NORTHWEST WINDS WILL CONTINUE TO GUSTS FREQUENTLY ABOVE 25 MPH
THROUGH THE LATE AFTERNOON AND EARLY EVENING. RELATIVE HUMIDITY
VALUES WILL STAY BELOW 15 PERCENT UNTIL THE TEMPERATURE STARTS
DROPPING SHORTLY AFTER SUNSET.

SOUTH TO SOUTHWEST WINDS WILL HOWL AT 20 TO 35 MPH SATURDAY
AFTERNOON... WHILE RELATIVE HUMIDITIES FALL INTO THE 10 TO
15 PERCENT RANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

KSZ043-044-063-077-030100-
/O.NEW.KDDC.FW.W.0004.100402T2142Z-100403T0100Z/
SCOTT-LANE-FINNEY-GRAY-
442 PM CDT FRI APR 2 2010

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...43...44...63...77

NORTHWEST WINDS WILL CONTINUE TO GUSTS FREQUENTLY ABOVE 25 MPH
THROUGH THE LATE AFTERNOON AND EARLY EVENING. RELATIVE HUMIDITY
VALUES WILL STAY BELOW 15 PERCENT UNTIL THE TEMPERATURE STARTS
DROPPING SHORTLY AFTER SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

26
1 follow-up statement
187 
WWUS83 KDDC 030100
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT FRI APR 2 2010

...EXTREME FIRE DANGER EXPECTED SATURDAY AFTERNOON...

.FALLING TEMPERATURES AND DIMINISHING WINDS HAVE ALLOWED RED FLAG
CONDITIONS TO END OVER WESTERN KANSAS THIS EVENING. BY TOMORROW
HOWEVER...A SURFACE TROUGH WILL FORM OVER EASTERN COLORADO. THIS
WILL CAUSE THE PRESSURE GRADIENT TO TIGHTEN ACROSS WESTERN KANSAS
AND WINDS WILL AGAIN STRENGTHEN. RELATIVE HUMIDITIES WILL DROP TO
15 PERCENT OR BELOW DURING THE AFTERNOON. THIS WILL RESULT IN AN
EXTREMELY HIGH FIRE DANGER.

KSZ061-062-074>076-084>087-030900-
/O.EXP.KDDC.FW.W.0004.000000T0000Z-100403T0100Z/
/O.CON.KDDC.FW.A.0004.100403T1800Z-100404T0100Z/
HAMILTON-KEARNY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-MEADE-
800 PM CDT FRI APR 2 2010 /700 PM MDT FRI APR 2 2010/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING...
...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY
AFTERNOON THROUGH SATURDAY EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...61...62...74...75...76...84...85...86...87

WINDS HAVE DIMINISHED INTO THE 10 TO 15 MPH RANGE THIS
EVENING...AND FALLING TEMPERATURES HAVE ALLOWED RELATIVE HUMIDITY
VALUES TO RISE ABOVE 15 PERCENT. 

SATURDAY AFTERNOON WILL SEE THE RETURN OF STRONG SOUTH TO
SOUTHWEST WINDS...BLOWING AT 20 TO 35 MPH. DRY AIR WILL AGAIN
ALLOW THE RELATIVE HUMIDITIES TO FALL INTO THE 10 TO 15 PERCENT
RANGE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

KSZ043-044-063-077-030200-
/O.EXP.KDDC.FW.W.0004.000000T0000Z-100403T0100Z/
SCOTT-LANE-FINNEY-GRAY-
800 PM CDT FRI APR 2 2010

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...43...44...63...77

WINDS HAVE DIMINISHED INTO THE 10 TO 15 MPH RANGE THIS
EVENING...AND FALLING TEMPERATURES HAVE ALLOWED RELATIVE HUMIDITY
VALUES TO RISE ABOVE 15 PERCENT.

$$

26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 2, 3:21 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 2, 3:21 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT FRI APR 2 2010

.DISCUSSION...

DAYS 1-2...

THE PRIMARY FORECAST CONCERN IS IF ANY RAIN WILL FALL IN OUR CWA
THIS EVENING.

AFTER LOOKING AT CLEAR SKIES, LOWER/DRIER DEW POINTS ADVECTING IN
FROM THE WEST, AND THE AXIS OF THE UPPER WAVE SHIFT EVEN MORE TO
THE EAST, I WILL LOWER POPS THIS EVENING. TRENDED DOWNWARD TO VERY
LOW POPS IN THE 16 PERCENT RANGE ACROSS OUR NORTHERN CWA FROM 00Z
TO 06Z, JUST IN CASE A FEW SPRINKLES FALL OUT OF ANY VIRGA WHICH
MIGHT DRIFT ACROSS. NO MEASURABLE RAIN IS EXPECTED. MUCH OF THE
REST OF THE CWA WILL REMAIN CLOUD FREE AND SEE WINDS DROP OFF TO
LIGHT AND VARIABLE. IN THE NORTH, THEY SHOULD CLEAR OFF RAPIDLY TOWARD
06Z AND GO NEARLY CALM WITH THE WINDS. THIS WILL LEAD TO A COLD
NIGHT, WITH A GOOD FREEZE FOR MOST OF THE CWA. 27-29F EXPECTED IN
MY NORTHWEST AND 32-34F ANTICIPATED IN OUR SOUTHEAST. NO FREEZE
WARNING OR FROST ADVISORY FOR THIS EVENT, AS WE DO NOT START
ISSUING THOSE PRODUCTS UNTIL AFTER THE AVERAGE DATE OF OUR LAST
FREEZE (ARP 21).

SATURDAY SHOULD BE MOSTLY SUNNY WITH CIRRUS STREAMING BY IN A
WESTERLY ZONAL FLOW ALOFT. A SURFACE LOW WILL DEEPEN OVER
SOUTHEAST COLORADO AND HELP TO TIGHTEN THE PRESSURE GRADIENT
ACROSS WESTERN KANSAS. DRY AIR WILL BE PUSHING IN AS WELL, SO A
FIRE WEATHER WATCH WAS ISSUED FOR OUR SOUTHWEST 9 COUNTIES,
SOUTHWEST OF A LINE FROM MEADE TO LAKIN. THE MID SHIFT CAN DECIDE
WHETHER OR NOT TO UPGRADE TO A RED FLAG WARNING OR NOT. ALONG WITH
DRY AIR, THE WARM LOW LEVEL FLOW WILL ALLOW FOR TEMPERATURES TO
CLIMB INTO THE MID 60S IN THE NORTH AND INTO THE MID 70S IN OUR
SOUTHWEST. EXPECT WINDS TO DROP OFF AROUND SUNSET TO TH 10 TO 15
KT RANGE, FROM THE SOUTHWEST OR WEST. BY SUNDAY, THE SURFACE LOW
WILL BE OVER SOUTH CENTRAL KANSAS AND WINDS IN OUR WESTERN CWA
WILL SHIFT TO THE NORTHWEST BEHIND TO THE LOW. THIS SHOULD RESULT
IN A TEMPERATURE GRADIENT FROM NEAR 70F IN OUR NORTH TO THE LOWER
80S IN OUR SOUTHEAST. NO PRECIP EXPECTED AS THE LOWER LEVEL
MOISTURE WILL BE LACKING. THIS EASTER MORNING WILL START OFF WITH
COOL BUT MILD TEMPS IN THE LOWER 30S IN OUR NW AND THE MID 40S IN
OUR SE. THERE SHOULD BE INCREASING HIGH CLOUDS SUNDAY, BUT IT WILL
STILL WARM UP QUICKLY AND REACH THE 60F NW TO 68F SE RANGE BY NOON.
WINDS ON SUNDAY WILL START OUT LIGHT FROM THE SOUTHEAST AND TURN
SOUTH AT 10 TO 20 MPH BY NOON.

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT INDICATING AN UPPER LEVEL
TROUGH OF LOW PRESSURE COMING ASHORE IN THE PACIFIC NORTHWEST MONDAY
THEN TURNING EAST AND MOVING ACROSS THE ROCKIES INTO THE WESTERN
HIGH PLAINS TUESDAY. HOWEVER, THE GFS AND ECMWF SHOW THE UPPER
TROUGH TAKING MORE OF A NORTHERLY TRACK ACROSS THE SOUTHERN FRINGE
OF THE NORTHERN PLAINS. THEY ALSO POINT TO THE LACK OF AVAILABLE LOW
LEVEL MOISTURE ACROSS WESTERN PORTIONS OF KANSAS. BECAUSE OF THIS,
ANY CHANCE FOR POSSIBLE PRECIP SEEMS TO BE FAIRLY LOW ALTHOUGH IT
CANNOT BE COMPLETELY RULED OUT. SO, DUE TO UNCERTAINTY IN TIMING,
AND ESPECIALLY THE TRACK OF THE SYSTEM, WILL JUST INSERT 10 POPS IN
THE LATE TUESDAY TO WEDNESDAY TIME FRAME.

AS FOR TEMPERATURES, LEE SIDE TROUGHING WILL STRENGTHEN MONDAY AHEAD
OF THE APPROACHING UPPER LEVEL TROUGH FROM THE WEST RESULTING IN
MODEST WAA ACROSS SOUTHWEST KANSAS KEEPING HIGHS ABOVE NORMAL.
FOR MONDAY, THE GFS AND ECMWF SHOW H85 TEMPERATURES RANGING INTO THE
MID 20S(C) ACROSS MUCH OF THE CWA. SHOULD EXPECT HIGHS WELL UP INTO
THE 80S(F) MONDAY. MEANWHILE, THE UPPER LEVEL TROUGH WILL MOVE INTO
THE WESTERN HIGH PLAINS TUESDAY AND PUSH AN ATTENDANT COLD FRONT
INTO WESTERN KANSAS SOMETIME DURING THE DAY. THIS WILL RESULT IN
TEMPERATURES COOLING BACK DOWN TO NEAR NORMAL THROUGH THE END OF THE
WEEK. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES.

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGH EARLY SATURDAY
AFTERNOON. A LEE SIDE TROUGH OF LOW PRESSURE WILL DEVELOP LATE
TONIGHT AND STRENGTHEN DURING THE DAY SATURDAY. AS A RESULT, LIGHT
NORTHWESTERLY WINDS TONIGHT WILL BECOME SOUTHERLY BY EARLY SATURDAY
MORNING AND INCREASE 10 TO 20KT BY MID DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  29  70  37  78 /  10   0   0   0
GCK  28  69  34  76 /  20   0   0   0
EHA  29  75  37  80 /  10   0   0   0
LBL  32  73  39  80 /  10   0   0   0
HYS  30  66  36  72 /  20   0   0   0
P28  34  69  43  81 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR KSZ061-062-074>076-084>087.

&&

FN12/32/32
Hazardous weather outlook, Apr 2, 5:03 AM CDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
503 AM CDT FRI APR 2 2010

KSZ030-031-043>046-061>066-074>081-084>090-031015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
503 AM CDT FRI APR 2 2010 /403 AM MDT FRI APR 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHWEST WIND OF 20 TO 30 MPH AND MID AFTERNOON RELATIVE
HUMIDITY AROUND 20 PERCENT OR LESS WILL CREATE VERY HIGH FIRE
DANGER LEVELS. OUTDOOR BURNING SHOULD BE DISCOURAGED SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

In the hours before

Local storm report, Apr 2, 1:09 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
109 PM CDT FRI APR 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HAIL             4 E BUCKLIN             37.55N 99.56W
04/01/2010  E1.50 INCH       FORD               KS   PUBLIC

1030 PM     HAIL             3 WSW MULLINVILLE       37.57N 99.53W
04/01/2010  E1.00 INCH       KIOWA              KS   PUBLIC

&&
Local storm report, Apr 2, 1:32 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
132 PM CDT FRI APR 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             3 ENE MULLINVILLE       37.60N 99.42W
04/01/2010  E0.75 INCH       KIOWA              KS   PUBLIC

            THE OBSERVER ALSO HAD 60 MPH WIND GUSTS WITH THE HAIL.

1035 PM     TSTM WND GST     3 ENE MULLINVILLE       37.60N 99.42W
04/01/2010  E60.00 MPH       KIOWA              KS   PUBLIC

            THERE WAS ALSO PENNY SIZED HAIL WITH THE WIND.

&&

07

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 9:33 PM CDTSpecial Weather StatementDDCFord42 min
Apr 1, 9:35 PM CDTSpecial Weather StatementDDCEllis, Ness, Rush40 min
Apr 1, 9:56 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa49 min
Apr 1, 10:02 PM CDTSpecial Weather StatementDDCClark43 min
Apr 1, 10:18 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush31 min
Apr 1, 10:42 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford48 min
Apr 2, 12:50 PM CDTFire Weather WatchDDCGrant, Hamilton, Haskell, Kearny, Meade, Morton and 3 more15 hr

Nearby

Red Flag Warnings in Kansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.